Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 31, NWS San Angelo, TX

April 12, 2021Shackelford County, Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 12, 2021, 11:02 PM CDT for Shackelford County, Throckmorton County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2021, 11:02 PM CDT (04:02 UTC)
Expired
Apr 12, 2021, 11:45 PM CDT
In force
43 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Shackelford County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 53 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 11:20 PM CDTHAIL 1.5Woodson, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1192 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS54 KSJT 130402
SVRSJT
TXC417-447-130445-
/O.NEW.KSJT.SV.W.0031.210413T0402Z-210413T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
1102 PM CDT Mon Apr 12 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Shackelford County in west central Texas...
  Southeastern Throckmorton County in west central Texas...

* Until 1145 PM CDT.

* At 1102 PM CDT, a severe thunderstorm was located near Fort
  Griffin, or 10 miles northeast of Albany, moving northeast at 35
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Fort Griffin around 1110 PM CDT.
  Woodson around 1125 PM CDT.

Other locations impacted by this severe thunderstorm include Lusk and
The Intersection Of Us-283 And Ranch Road 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3320 9895 3296 9895 3295 9909 3277 9910
      3275 9911 3282 9932 3323 9909
TIME...MOT...LOC 0402Z 208DEG 30KT 3285 9918 

HAIL...1.00IN
WIND...<50MPH
 
$$

SJH
3 follow-up statements
359 
WWUS54 KSJT 130416
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1116 PM CDT Mon Apr 12 2021

TXC417-447-130445-
/O.CON.KSJT.SV.W.0031.000000T0000Z-210413T0445Z/
Shackelford TX-Throckmorton TX-
1116 PM CDT Mon Apr 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN SHACKELFORD AND SOUTHEASTERN THROCKMORTON
COUNTIES...

At 1115 PM CDT, a severe thunderstorm was located near Woodson, or 16
miles south of Throckmorton, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Woodson around 1125 PM CDT.

Other locations impacted by this severe thunderstorm include Lusk and
The Intersection Of Us-283 And Ranch Road 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3320 9895 3296 9895 3295 9909 3290 9909
      3290 9911 3296 9921 3323 9909
TIME...MOT...LOC 0415Z 208DEG 30KT 3295 9912 

HAIL...1.50IN
WIND...<50MPH
 
$$

SJH
951 
WWUS54 KSJT 130418
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1118 PM CDT Mon Apr 12 2021

TXC417-130428-
/O.CAN.KSJT.SV.W.0031.000000T0000Z-210413T0445Z/
Shackelford TX-
1118 PM CDT Mon Apr 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHACKELFORD
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3320 9895 3296 9895 3295 9906 3296 9906
      3295 9920 3296 9921 3323 9909
TIME...MOT...LOC 0418Z 208DEG 30KT 3293 9913 

$$

TXC447-130445-
/O.CON.KSJT.SV.W.0031.000000T0000Z-210413T0445Z/
Throckmorton TX-
1118 PM CDT Mon Apr 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN THROCKMORTON COUNTY...

At 1118 PM CDT, a severe thunderstorm was located near Fort Griffin,
or 17 miles south of Throckmorton, moving northeast at 35 mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Woodson around 1130 PM CDT.

Other locations impacted by this severe thunderstorm include Lusk and
The Intersection Of Us-283 And Ranch Road 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3320 9895 3296 9895 3295 9906 3296 9906
      3295 9920 3296 9921 3323 9909
TIME...MOT...LOC 0418Z 208DEG 30KT 3293 9913 

HAIL...2.00IN
WIND...<50MPH
 
$$

SJH
845 
WWUS54 KSJT 130429
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1129 PM CDT Mon Apr 12 2021

TXC447-130445-
/O.CON.KSJT.SV.W.0031.000000T0000Z-210413T0445Z/
Throckmorton TX-
1129 PM CDT Mon Apr 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN THROCKMORTON COUNTY...

At 1129 PM CDT, a severe thunderstorm was located over Woodson, or 12
miles southeast of Throckmorton, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
southeastern Throckmorton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3302 9895 3301 9900 3302 9906 3305 9910
      3311 9908 3321 9900 3320 9895
TIME...MOT...LOC 0429Z 208DEG 30KT 3301 9908 

HAIL...1.50IN
WIND...<50MPH
 
$$

SJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 9:12 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 12, 9:12 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
912 PM CDT Mon Apr 12 2021

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 910 PM CDT Mon Apr 12 2021

Convective Inhibition (CIN) is increasing quickly across the
extreme southern parts of our forecast area where the two Sutton
County severe storms are. This is likely the last gasp for surface
based severe storms tonight. ML CAPE is still decent, around
500-1000 J/KG, along with strengthening effective shear (up to
50-60 kt now), so these two storms may be able to sustain their
updrafts for a little while before weakening. With the strong,
sustained updrafts continuing and ample CAPE within the -10 to
-30 C layer (the hail growth zone) of around 500 J/KG, large to
very large hail remains the main threat. The cold front has moved
south of the forecast area and into Austin/San Antonio's county
warning area, and so expect the surface based storms to end in the
next hour or two due to continued cooler, more stable low level
air. However, late tonight into early Tuesday morning, some
elevated moisture and elevated instability combining with an upper
level disturbance could bring some high based (elevated) storms
across the forecast area, although there is only a marginal threat
for severe storms from this.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 252 PM CDT Mon Apr 12 2021

A well developed cumulus field had developed along and south of a
cold front at 245 PM CDT...from Big Lake to San Angelo to
Brady...then south to Sonora and Junction. This area is unstable
with SPC mesoanalysis page indicating SBCAPES of 3000 J/KG. Short
range models indicate storms developing in this region around 5
PM...with additional storms later this evening....farther north in
the Big Country...as warm moist air aloft moves over cool air at the
surface. SPC has a slight risk of severe storms along and east of an
Ozona to San Angelo to Winters to Cross Plains line. Main threats
are large hail and damaging winds. Storms will weaken by midnight.

Tuesday will be cooler. Isolated showers are possible in the morning
with rain chances...with perhaps a thunderstorm...increasing in the
afternoon...as some weak upper shortwaves move though. No severe
storms are expected Tuesday as the atmosphere will not be as
unstable. Clouds and showers will keep highs mainly in the 60s
Tuesday.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 252 PM CDT Mon Apr 12 2021

The extended period will feature cooler temperatures into next
weekend, along with rain chances each day. Post frontal airmass
will remain in place Wednesday into Thursday, with mostly cloudy
skies and below normal temperatures. Looking at mostly zonal flow
aloft through this time frame, with perhaps some minor embedded
disturbances affecting the area. Will maintain chance POPs through
Thursday, due to these weak disturbances and some isentropic
ascent occurring. Models show a more significant system affecting
the region Thursday night into the Saturday, as an upper trough
tracks across the Rockies and into the Plains. This system is
expected to send another cold front south across the area Friday
night, with a reinforcing shot of cooler air into the weekend.
Scattered showers and thunderstorms will be possible Friday into
Saturday, associated with the front and lift from the upper
trough.

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Mon Apr 12 2021

A few strong to severe thunderstorms are occurring this evening to
the south and southeast of KBBD, and to the northeast of KJCT.
With storm movement generally to the east and new storm
development to the south, the KJCT site may potentially be
affected and monitoring radar trends for any needed TAF
updates. Carrying VCTS at this time. A cold front is sagging
south to the I-10 corridor this evening. Winds will shift to the
north-northeast at KSOA and KJCT with the frontal passage.
Overnight into Tuesday morning, north to northeast winds will
continue, at 10-13 knots. Cloud development and gradual northward
expansion is expected late tonight into the day Tuesday. Have some
uncertainty at this time on how low the ceilings will be. Overall
thinking is for ceilings to lower into the 1000-2000 ft range.
Cannot rule out the possibility of some intermittent light rain
or sprinklies, but confidence in occurrence is low enough to
hold off with a mention at our TAF sites at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 50  65  50  59 /  30  40  50  50
San Angelo 	 53  65  52  63 /  40  40  40  50
Junction 	 55  70  56  70 /  40  40  30  50
Brownwood 	 53  68  53  64 /  40  30  50  50
Sweetwater 	 48  62  49  58 /  20  40  50  50
Ozona      	 55  65  55  66 /  30  40  40  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....24
AVIATION...19
Hazardous weather outlook, Apr 12, 2:24 PM CDT, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
224 PM CDT Mon Apr 12 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
224 PM CDT Mon Apr 12 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible late this afternoon and
evening. The best potential for severe storms is along and east
of an Ozona...San Angelo...Winters....Cross Plains line. The
primary hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

In the hours before

Special weather statement, Apr 12, 10:20 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1020 PM CDT Mon Apr 12 2021

TXZ113-114-127-130400-
Shackelford TX-Jones TX-Taylor TX-
1020 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JONES...WEST CENTRAL
SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES UNTIL 1100 PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tye, or near Abilene, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hawley around 1040 PM CDT.
  Abilene around 1045 PM CDT.
  Nugent around 1050 PM CDT.
  Lueders and Avoca around 1100 PM CDT.

Other locations impacted by this storm include Funston, Impact,
Hodges, Big Country Baptist Assembly, Lake Fort Phantom Hill, Kirby
Lake and The Intersection Of Us-180 And Farm Road 600.

LAT...LON 3236 9973 3245 9995 3296 9973 3284 9944
TIME...MOT...LOC 0320Z 205DEG 33KT 3245 9985

SJH
Special weather statement, Apr 12, 10:22 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1022 PM CDT Mon Apr 12 2021

TXZ114-130400-
Shackelford TX-
1022 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHACKELFORD COUNTY UNTIL
1100 PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Albany, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Albany around 1055 PM CDT.

Other locations impacted by this storm include Us-
180 Near The Shackelford-Stephens County Line, Mccarty Lake and Us-
283 Near The Callahan-Shackelford County Line.

LAT...LON 3294 9928 3283 9909 3271 9910 3251 9931
      3251 9943 3257 9952
TIME...MOT...LOC 0322Z 214DEG 20KT 3259 9939

SJH
Special weather statement, Apr 12, 10:28 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1028 PM CDT Mon Apr 12 2021

TXZ072-073-139-154-168-130415-
Menard TX-Tom Green TX-Coleman TX-McCulloch TX-Concho TX-
1028 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLEMAN...
NORTHWESTERN MCCULLOCH...EXTREME SOUTHEASTERN TOM GREEN...CONCHO AND
NORTHWESTERN MENARD COUNTIES UNTIL 1115 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms across southern Concho and northern Menard Counties.
The strongest storm was 5 miles east of Eden. These strong storms
were moving northeast at 25 mph.

Penny to nickel size hail will be possible with these storms.

The strong thunderstorms will be near...
  Melvin around 1040 PM CDT.
  Salt Gap around 1050 PM CDT.
  Doole around 1100 PM CDT.
  Pear Valley around 1105 PM CDT.
  Lohn around 1115 PM CDT.

Other locations impacted by this storm include Us-83 Near The Menard-
Concho County Line, The Intersection Of Us-
87 And Ranch Road 2134 and Live Oak.

LAT...LON 3098 9996 3119 10019 3156 9957 3117 9930
TIME...MOT...LOC 0324Z 234DEG 19KT 3124 9974
Local storm report, Apr 12, 10:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1038 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             IMPACT                  32.50N 99.74W
04/12/2021  M1.00 INCH       TAYLOR             TX   BROADCAST MEDIA

&&

SJH
Local storm report, Apr 12, 10:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1040 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     HAIL             IMPACT                  32.51N 99.75W
04/12/2021  E1.00 INCH       TAYLOR             TX   PUBLIC

&&

SJH
Local storm report, Apr 12, 11:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1100 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             5 E EDEN                31.22N 99.76W
04/12/2021  M1.75 INCH       CONCHO             TX   TRAINED SPOTTER

            GOLFBALL SIZE HAIL WAS REPORTED.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:00 PM CDTSevere Thunderstorm WarningSJTMason60 min
Apr 12, 7:21 PM CDTSpecial Weather StatementSJTMcCulloch39 min
Apr 12, 7:46 PM CDTSpecial Weather StatementSJTMason29 min
Apr 12, 8:37 PM CDTSpecial Weather StatementSJTSutton23 min
Apr 12, 8:46 PM CDTSevere Thunderstorm WarningSJTKimble, Sutton44 min
Apr 12, 9:32 PM CDTSpecial Weather StatementSJTKimble43 min
Apr 12, 9:58 PM CDTSevere Thunderstorm WarningSJTKimble, Sutton32 min
Apr 12, 10:07 PM CDTSpecial Weather StatementSJTShackelford53 min
Apr 12, 10:20 PM CDTSpecial Weather StatementSJTJones40 min
Apr 12, 10:22 PM CDTSpecial Weather StatementSJTShackelford38 min
Apr 12, 10:26 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford, Taylor49 min
Apr 12, 10:28 PM CDTSpecial Weather StatementSJTConcho, McCulloch47 min
Apr 12, 10:35 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch40 min
Apr 12, 11:11 PM CDTSpecial Weather StatementSJTShackelford49 min
Apr 12, 11:14 PM CDTSpecial Weather StatementSJTJones46 min
Apr 12, 11:16 PM CDTSpecial Weather StatementSJTColeman44 min
Apr 12, 11:26 PM CDTSevere Thunderstorm WarningSJTColeman, McCulloch29 min
Apr 12, 11:41 PM CDTSpecial Weather StatementSJTThrockmorton64 min
Apr 12, 11:59 PM CDTSpecial Weather StatementSJTColeman61 min
Apr 13, 12:01 AM CDTSpecial Weather StatementSJTJones59 min
Apr 13, 12:47 AM CDTSpecial Weather StatementSJTThrockmorton58 min
Apr 13, 12:59 AM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton61 min
Apr 13, 3:01 PM CDTSpecial Weather StatementSJTHaskell44 min
Apr 13, 3:26 PM CDTSpecial Weather StatementSJTHaskell49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.